Mississippi, 2011

Hail and Damaging Wind in Mississippi, June 3, 2011

June 3, 2011 · NWS MOB · 2 events in 1 county or zone

Afternoon tunderstorms produced large hail and damaging winds in southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Afternoon tunderstorms produced large hail and damaging winds in southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 3, 2:56 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 3, 2:56 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
356 PM CDT FRI JUN 3 2011

.SHORT TERM...(TONIGHT AND SATURDAY)...SYNOPTIC PATTERN WILL CONTINUE
TO BE CHARACTERIZED BY DEEP LAYER RIDGE OVER TN VLY TODAY AND
THEN RETROGRADING TO BE SITUATED OVER THE MID MS VLY BY LATE TOMORROW.
THERE IS A PROMINENT SEA-BREEZE PRESENT THIS AFTERNOON VERY NEAR THE
I-10 CORRIDOR...ABUNDANT LOW LEVEL MOISTURE AND AMPLE THERMODYNAMIC
INSTABILITY ALONG AND NORTH OF IT TO SUPPORT ISOLD TSRA THROUGH MID
EVENING WITH MLCAPES AROUND 2500-3000 J/KG INLAND AND AROUND 1500
J/KG INVOF THE SEA BREEZE. VERY HOT WITH TEMPERATURES IN THE UPPER
90S DEG (F) ALL ALONG AND N OF THE SEA-BREEZE. WILL MAINTAIN POPS
THROUGH MID TO LATER EVENING. ALL MESOSCALE MODELS AND OBSERVED DATA
COMING INTO ALIGNMENT WITH A SHORT-TERM DEEP CONVECTIVE EVENT THIS
AFTERNOON AND EARLY EVENING...MAINLY ALONG AND N OF THE I-10 CORRIDOR.
DEEP CONVECTION WAS INITIATED DURING THE PAST HOUR. ANY THUNDERSTORMS
THAT DEVELOP WILL MOVE WSW IN THE DEEP LAYER MEAN FLOW.

THIS AFTERNOON'S WET MICROBURST RISK IS LOW TO MODERATE BASED ON
MLCAPES BEING HIGHER THAN PREVIOUSLY FORECAST. 45 KT WIND GUSTS ARE
NOT OUT OF THE QUESTION WITH ISOLD THUNDERSTORMS THAT FORM THIS
AFTERNOON AND ADVECT OVER THEIR DESTINED LOCALES.

FOR TOMORROW...BASICALLY AM PLAYING DOWN THE APPARENT HEAT INDUCED
SFC LOW UNDER THE DEEP LAYER RIDGE. FEEL THE GUIDANCE IS OVERLY
AGGRESSIVE WITH THIS FEATURE AND WENT WITH MORE OF A DIURNAL REGIME.
MORE RECORD HIGH TEMPS TOMORROW WITH HEAT INDICES ONCE AGAIN PUSHING
105 DEG(F). TEH REQUIREMENT FOR A HEAT ADVISORY TO BE ISSUED IN 108
DEG(F) WITH NO TIME DURATION.

(SATURDAY NIGHT THROUGH SUNDAY NIGHT)...REGION REMAINS SANDWICHED
BETWEEN RETROGRADING SRN PLAINS ANTICYCLONE AND NW ATLANTIC UPPER
TROF THAT WILL ACT SEND A BACKDOOR COLD FRONT SWWD LATER IN THE
PERIOD (SEE BELOW). HAVE OPTED TO CONTINUE WITH MAINLY A FORECAST OF
PERSISTENCE AS THESE DAYS ARE THE TRANSITION FROM THE CURRENT
ANTICYCLONE'S DOMINANCE AND COMING UNDER THE INFLUENCE OF THE SW
PERIPHERY OF THE UPPER TROF AND THE AFOREMENTIONED BACKDOOR COLD
FRONT. MEAGER ISOLD POPS WITH CONTINUED WELL ABOVE NORMAL MAX TEMPS.

/23

.LONG TERM...(MONDAY THROUGH THURSDAY)...NO CHANGES TO PREVIOUS
DISCUSSION OR THE EXTENDED FORECAST. THE WEAK BOUNDARY NEAR THE
COAST MONDAY MORNING DRIFTS NORTHWARD WITH DAYTIME HEATING AND
DEVELOPMENT OF THE SEA BREEZE. HAVE STAYED WITH SMALL POPS ACROSS THE
AREA AS ALTHOUGH THE RIDGE OVER THE AREA SLIGHTLY WEAKENS FURTHER
MODEL SOUNDINGS CONTINUE TO LOOK JUST MARGINALLY SUPPORTIVE FOR
CONVECTION. THE UPPER RIDGE DRIFTS EASTWARD TO OVER THE MISSISSIPPI
RIVER VALLEY TUESDAY AND REMAINS GENERALLY IN PLACE THROUGH THURSDAY.
DESPITE THE EASTWARD ADVANCE OF THE UPPER RIDGE AXIS...THE RIDGE
OVERALL IS SOMEWHAT WEAKER WHICH TRANSLATES TO LESS SUBSIDENCE IN THE
REGION AND A GRADUAL INCREASE IN DEEP LAYER MOISTURE OVER THE REGION.
A SERIES OF SHORTWAVES ROTATE SOUTHWARD DOWN THE EASTERN SIDE OF THE
RIDGE AXIS AND AFFECT THE FORECAST AREA THROUGH THURSDAY. THE SEA
BREEZE DEVELOPS EACH DAY BUT WITH THE LIGHT OVERALL FLOW APPEARS TO
MAKE IT ABOUT HALFWAY INTO THE FORECAST AREA EACH AFTERNOON. THIS
BOILS DOWN TO CONTINUING WITH SMALL POPS THROUGH WEDNESDAY THEN
SOMEWHAT HIGHER POPS ON THURSDAY AS DEEP LAYER MOISTURE CONTINUES TO
INCREASE. ABOVE SEASONABLE TEMPERATURES CONTINUE THROUGH THE PERIOD.

/29

&&

.MARINE...UPPER LEVEL HIGH PRESSURE CURRENTLY OVER THE LOWER
MISSISSIPPI RIVER VALLEY WILL SHIFT EAST OVER THE WEEKEND...ALLOWING
SURFACE HIGH PRESSURE OVER THE SOUTHEASTERN STATES TO WEAKEN EVEN
MORE...ALLOWING A DIURNAL DAYTIME ONSHORE GULF BREEZE TO RULE. A
WEAK FRONT WILL ATTEMPT TO WORK ITS WAY TOWARDS THE NORTHERN GULF
COAST...BUT WITH A GULF BREEZE MOVING INLAND DAILY...AM EXPECTING IT
TO REMAIN NORTH OF THE MARINE FA FOR THE FORECAST INTO MONDAY.

MONDAY AND TUESDAY...WITH A HEAT INDUCED TROF IN CONTROL OVER INLAND
SOUTHEASTERN SECTIONS OF THE CONUS...AND GUIDANCE ADVERTISING A WEAK
SURFACE HIGH FORMING OVER THE CENTRAL GULF...A GENERAL WESTERLY
SYNOPTIC WIND DIRECTIONS IS EXPECTED...WITH A GULF BREEZE COMPONENT
ADDING IN DURING THE DAY TO MAKE THE DAYTIME WINDS NEAR SHORE AND
OVER COASTAL BAYS A SOUTHWESTERLY ONE.

/16

&&

.FIRE WEATHER...VERY HOT TEMPERATURES AND MAINLY DRY CONDITIONS WILL
CONTINUE THROUGH THE WEEKEND.  RELATIVE HUMIDITIES DROP TO NEAR
CRITICAL LEVELS OVER THE NORTHWEST FLORIDA PANHANDLE SATURDAY
AFTERNOON BUT WILL NOT SATISFY DURATION OR DISPERSION CRITERIA
AND 20 FOOT WINDS WILL BE MOSTLY 10 MPH OR LESS.  AFTERNOON
RELATIVE HUMIDIFIES WILL REMAIN ABOVE CRITICAL LEVELS SUNDAY. MIXING
HEIGHTS REMAIN AOA 7500' MOST DAYS DUE TO VERY HOT AND DRY AIR WHICH
SUPPORTS VIGOROUS BOUNDARY LAYER EDDIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      71  97  73  97 /  20  20  20  20
PENSACOLA   76  95  78  93 /  20  20  20  10
DESTIN      77  92  79  91 /  20  20  20  10
EVERGREEN   70  99  71  99 /  20  20  10  20
WAYNESBORO  68  99  69  99 /  20  10  10  10
CAMDEN      69  99  72  99 /  20  10  10  10
CRESTVIEW   69  99  69  98 /  20  20  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 3, 4:30 AM CST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT FRI JUN 3 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
530 AM CDT FRI JUN 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST MISSISSIPPI AND
THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES ARE FORECAST TO RANGE BETWEEN 102 AND 104 DEGREES FROM
LATE MORNING THROUGH LATE AFTERNOON MAINLY INLAND AWAY FROM THE
COAST.

A FEW THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING...MOSTLY EAST OF THE I-65 CORRIDOR AND ALONG THE IMMEDIATE
COAST. GUSTY WINDS UP TO 30 MPH MAY ACCOMPANIED SOME OF THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDICES ARE FORECAST TO RANGE FROM 100 TO 104 EACH AFTERNOON
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER INFORMATION
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 3, 3:55 PM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
455 PM CDT FRI JUN 3 2011

ALZ062-064-FLZ001>004-032245-
INLAND ESCAMBIA FL-INLAND SANTA ROSA FL-UPPER BALDWIN AL-
LOWER BALDWIN AL-COASTAL ESCAMBIA FL-COASTAL SANTA ROSA FL-
455 PM CDT FRI JUN 3 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BALDWIN COUNTY IN
SOUTHWEST ALABAMA...CENTRAL ESCAMBIA AND WESTERN SANTA ROSA COUNTIES
IN NORTHWEST FLORIDA...THROUGH 545 PM CDT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MOLINO...OR 14 MILES WEST OF MILTON NEAR
WHITIN...AND MOVING SOUTHWEST AT 10 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
MOLINO AROUND 510 PM CDT...
GONZALEZ AROUND 525 PM CDT...

THIS INCLUDES INTERSTATE 10 IN ALABAMA BETWEEN MILE MARKERS 61 AND
66.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

&&
Special weather statement, Jun 3, 4:44 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
544 PM CDT FRI JUN 3 2011

ALZ062-064-032345-
UPPER BALDWIN AL-LOWER BALDWIN AL-
544 PM CDT FRI JUN 3 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BALDWIN COUNTY IN
SOUTHWEST ALABAMA THROUGH 645 PM CDT...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF MOLINO...OR 15 MILES SOUTH OF
OAK GROVE...AND MOVING WEST AT 25 MPH. THIS STORM IS ON THE ALABAMA
AND FLORIDA STATE LINE...AND WILL BE MOVING EAST ACROSS CENTRAL
BALDWIN COUNTY THROUGH 654 PM.

THE STRONG THUNDERSTORM WILL BE NEAR...
LOXLEY...ROBERTSDALE AROUND 620 PM CDT...
SILVERHILL AROUND 625 PM CDT...
DAPHNE...JACKSON OAK...PARK CITY...SPANISH FORT AROUND 640 PM CDT...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 34 AND 59.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THIS STORM APPROACHES.

&&
Special weather statement, Jun 3, 5:03 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
603 PM CDT FRI JUN 3 2011

ALZ062-064-032330-
UPPER BALDWIN AL-LOWER BALDWIN AL-
603 PM CDT FRI JUN 3 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BALDWIN COUNTY IN
SOUTHWEST ALABAMA...THROUGH 630 PM CDT...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF BAY MINETTE...OR 12 MILES SOUTH
OF CARNEY...AND MOVING WEST AT 25 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
SPANISH FORT...PARK CITY...JACKSON OAK AROUND 625 PM CDT...
I10 NEAR THE BATTL AROUND 630 PM CDT...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 30 AND 42.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THIS STORM APPROACHES.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&
Special weather statement, Jun 3, 6:26 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
726 PM CDT FRI JUN 3 2011

ALZ061-063-MSZ079-040115-
UPPER MOBILE AL-GEORGE MS-LOWER MOBILE AL-
726 PM CDT FRI JUN 3 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GEORGE COUNTY IN
SOUTHEAST MISSISSIPPI...CENTRAL MOBILE COUNTY IN SOUTHWEST ALABAMA...
THROUGH 815 PM CDT...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF CHICKASAW...OR NEAR OAK GROVE...
AND MOVING WEST AT 15 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
SNOW AND TANNER WI...SNOW AND TANNER WILLIAMS AROUND 745 PM CDT...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THIS STORM APPROACHES.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&

The radar

The Mobile radar (KMOB), 40 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, George

When
June 3, 7:09 PM CST to 7:11 PM CST
Where
George County, 2 mi E of Lucedale
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.920, -88.546

Winds estimated at 60 mph downed trees and power lines.

Hail, George

When
June 3, 7:15 PM CST to 7:17 PM CST
Where
George County, Lucedale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.920, -88.580

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326289, 326290.